Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Jun 18, 2017, 4:21 PM EDT for Madison County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 18, 2017, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
County Madison County, NC
The radar
The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WWUS84 KMRX 182021
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 18 2017
TNZ040>043-182100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
421 PM EDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hot Springs, or 13 miles east of Newport, moving
northeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Caney Branch, Del Rio, Camp Creek and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
3597 8277 3592 8282 3595 8285 3595 8290
3593 8290 3593 8292 3588 8290 3587 8292
3584 8292 3583 8293 3594 8309 3618 8288
3608 8258
TIME...MOT...LOC 2021Z 219DEG 16KT 3596 8294
$$
EJHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:06 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 18, 3:06 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
306 PM EDT Sun Jun 18 2017
.SHORT TERM (Tonight through Monday night)...
A line of storms moving east across Middle TN will present a
marginal threat of damaging winds to the Cumberland Plateau in the
next few hours. Some weakening of the line is expected to occur as
it moves into the TN Valley, but the HRRR is likely too quick to
dissipate it completely.
As a cold front and upper trough move into the Ohio Valley region
tonight, the SW low to midlevel flow increases and begins to advect
deep moisture into the area. PW values increase to near 2 inches
(over 90% of climatology) with deep, skinny CAPE profiles shown in
NAM and GFS soundings. Near saturation through the column continues
through Monday, for 12+ hours, and the slow-moving surface front
will be moving into our NW sections in the afternoon. Flooding will
be a concern with this pattern, particularly for SW VA and the
northern Cumberland Plateau where locally heavy rain may occur
today. The passage of the cold front and upper trough to our east
occurs Monday evening, but the NAM hangs the front across the NC
mountains and N GA through Monday night, so a chance PoP will be
maintained overnight for that area.
A Flash Flood Watch will be issued for the northern Cumberland
Plateau counties and SW VA counties that border KY. QPF amounts in
this area today through Monday will be in the 2-2.5 inch range.
.LONG TERM (Tuesday through Sunday)...
Much quieter start to the period with the cold front now to our
east. However, the front washes out just to our east and models
show a remnant boundary hanging in across the Carolinas through
the day on Tuesday. Due to the proximity of the boundary to our
area will have slight chance POPs across portions of the Southern
Valley and chance POPs into Southwest North Carolina. Elsewhere,
plenty of sunshine and dry conditions expected with highs in the
low to mid 80s, with highs only in the mid to upper 70s across
Southwest Virginia. Tuesday night lows will range from the upper
50s to lower 60s.
Wednesday looks like another dry and nice day with highs in the mid
80s but at this time our focus turns to tropical moisture coming
northward out of the gulf. Models haven't been handling this feature
too well but latest model runs show this system spreading moisture
northward into our are Wednesday night and moreso on Thursday. Will
reintroduce POPs areawide by Thursday afternoon with chance POPs
across southern areas and slight chance elsewhere. Thursday night
through Friday night is when models show this system moving through
our area as an incoming longwave trough helps to pull it further
northward. The upper-level longwave trough swinging through, behind
the Thu/Fri system, will keep high-end chance POPs in the forecast
for both Saturday and Sunday. Thursday through Sunday highs will
generally be in the 80s with lows in the 60s. So overall, dry start
to the period but increasing chances for showers and storms as the
period progresses. If the tropical moisture takes a different track
it will change our POPs quite a bit for late in the period, will
continue watching.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 82 66 86 / 70 90 50 20
Knoxville McGhee Tyson Airport, TN 70 80 65 84 / 80 90 50 10
Oak Ridge, TN 71 80 63 85 / 80 90 40 10
Tri Cities Airport, TN 68 79 63 80 / 70 90 50 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flash Flood Watch from midnight EDT tonight through Monday
afternoon for Anderson-Campbell-Claiborne-Hancock-Morgan-
Scott TN-Union.
VA...Flash Flood Watch from midnight EDT tonight through Monday
afternoon for Lee-Wise.
&&
DGSHazardous weather outlook, Jun 18, 3:42 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 342 AM EDT Sun Jun 18 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 342 AM EDT Sun Jun 18 2017 /242 AM CDT Sun Jun 18 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Thunderstorms can be expected this afternoon and evening with additional storms later tonight. Some of these storms may become strong to severe, with damaging winds and to a lesser extent large hail the main threats. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible into Monday as well, with damaging winds and to a lesser extent large hail the main threats. Very heavy rainfall will also be possible, which may lead to flooding in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point from this afternoon through Monday.
In the hours before
Special weather statement, Jun 18, 3:13 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT SUN JUN 18 2017
TNZ042-043-181945-
Northwest Greene TN-Southeast Greene TN-
313 PM EDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE COUNTY UNTIL 345
PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Greeneville, moving northeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Tusculum, Camp Creek, Chucky and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3608 8258 3606 8263 3607 8264 3606 8265
3606 8266 3597 8290 3608 8301 3628 8274
3616 8264 3615 8265 3614 8264 3614 8263
TIME...MOT...LOC 1912Z 236DEG 10KT 3605 8288
JLBSpecial weather statement, Jun 18, 3:51 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
351 PM EDT SUN JUN 18 2017
TNZ040>043-182015-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
351 PM EDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCKE AND SOUTHERN GREENE
COUNTIES UNTIL 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or 7 miles east of Newport, moving northeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Newport, Parrottsville, Mosheim, Caney Branch, Del Rio,
Cedar Creek, Round Mountain and Camp Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3579 8300 3596 8320 3626 8295 3606 8266
3600 8278 3598 8279 3597 8277 3592 8282
3595 8285 3595 8290 3593 8290 3593 8292
3588 8290 3587 8292 3585 8292
TIME...MOT...LOC 1951Z 221DEG 22KT 3596 8306
JLBSpecial weather statement, Jun 18, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT SUN JUN 18 2017
TNZ017-046-VAZ006-008-182100-
Sullivan TN-Northwest Carter TN-Washington VA-Russell VA-
408 PM EDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...EAST
CENTRAL RUSSELL AND WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL
500 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bristol Va, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Glade Spring, Lindell, South
Holston Dam, Holston, Hilander Park, Emory-Meadow View, Rosedale and
Harr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3660 8185 3660 8187 3658 8188 3657 8193
3655 8193 3651 8199 3649 8197 3643 8203
3653 8226 3699 8195 3694 8183 3692 8183
3680 8171 3676 8169
TIME...MOT...LOC 2008Z 213DEG 25KT 3658 8204
EJHSpecial weather statement, Jun 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT SUN JUN 18 2017
TNZ040>043-182100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
421 PM EDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hot Springs, or 13 miles east of Newport, moving
northeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Caney Branch, Del Rio, Camp Creek and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
3597 8277 3592 8282 3595 8285 3595 8290
3593 8290 3593 8292 3588 8290 3587 8292
3584 8292 3583 8293 3594 8309 3618 8288
3608 8258
TIME...MOT...LOC 2021Z 219DEG 16KT 3596 8294
EJHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:13 PM EDT | Special Weather Statement | MRX | Greene | 32 min |
| Jun 18, 3:16 PM EDT | Flash Flood Watch | MRX | Anderson, Campbell, Claiborne, Hancock, Morgan, Scott and 1 more | 12 hr |
| Jun 18, 3:51 PM EDT | Special Weather Statement | MRX | Cocke, Greene | 24 min |
| Jun 18, 4:54 PM EDT | Special Weather Statement | MRX | Johnson | 36 min |
| Jun 18, 4:08 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 52 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.